Texas, 2022Damaging Winds in Texas, April 25, 2022
April 25, 2022 · NWS BRO · 3 events in 2 counties and zones
A cold front sagging south through Texas combined with a sea breeze that had moved inland to provide enough lift to produce widespread showers and thunderstorms across Deep South Texas and the Rio Grande Valley. A few storms were severe in Brooks and Starr Counties while the rest of the region picked up some much needed rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sagging south through Texas combined with a sea breeze that had moved inland to provide enough lift to produce widespread showers and thunderstorms across Deep South Texas and the Rio Grande Valley. A few storms were severe in Brooks and Starr Counties while the rest of the region picked up some much needed rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 25, 5:57 PM CST, 18 minutes earlier.
Area forecast discussion, Apr 25, 5:57 PM CST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
657 PM CDT Mon Apr 25 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR/VFR conditions will prevail over the RGV airports
for the next few hours. Afterwards, short term conv trends will
likely place more stronger conv into the RGV area likely degrading
the aviation conditions overnight into Tues morning. The big
question, as always, will be timing of the worst impacts. The
relatively slow progression of the conv will likely be the biggest
factor in keeping the RGV airports clear of conv until later
tonight. Once the conv starts, expect an increased potential for
IFR/LIFR conditions later in the upcoming TAF period.
&&
.PREV DISCUSSION... /issued 328 PM CDT Mon Apr 25 2022/
..At Long Last Widespread Rains Are Headed to the Brush Country
and Rio Grande Plains...
SHORT TERM (Tonight through Tuesday Night): The short term forecast
will be quite active with the potential for excessive rainfall and
strong to severe thunderstorms.
A cold front is currently progressing from Central to South Texas
this afternoon is helping initiate thunderstorm development along
and behind its frontal boundary. As this front approaches the Brush
Country and Northern Ranchlands of Deep South Texas this evening,
storms that are already firing up along the Sierra Madre will drift
eastward towards the Rio Grande in the vicinity of Zapata and Starr
Counties. How these two features collide/interact, along with any
preceding outflow boundary interaction, will play a big role in
determining which locations will be impacted by the resulting storms
tonight. Earliest timing of these storms in the Northern Ranchlands
or Rio Grande Plains is about 7 PM this evening, but will likely be
an hour or two later than that.
The environment over Deep South Texas this afternoon is
conditionally unstable with MUCAPE in the 1500 to 2000 J/kg range.
Even though the shear will be limited, this warm, moist environment
will be enough to support the development of severe thunderstorms,
with strong, damaging winds and hail being the main severe threats.
SPC has maintained a Marginal Risk for severe weather across all of
Deep South Texas tonight through Tuesday morning. But this event
will more likely be a rain event...with localized flooding possible.
Pwats will be 1.6" to 1.9" (which is above the 90th percentile),
providing ample available moisture for the storms that develop
across our area. With slow storm motion likely with some of these
storms, and the potential for storms to merge in a low shear
environment, rainfall rates as high as 2" to 3"/hour will be
possible. Flash Flood Guidance (FFG) remains high at 2.5" to 5"/hour
and with the current drought conditions, the ground can take a lot
of water. However, with high rain rates, runoff will still be
possible even before FFG is met. Latest model trends have the
heaviest rainfall across the Upper Valley/Rio Grande Plains/Brush
country tonight with 1" to 3" expected in those areas and generally
0.5" to 1.0" expected elsewhere. However, it's worth noting that
some of the convective allowing models are indicating localized 5+
inches in some areas. WPC is maintaining a Marginal Risk for
Excessive Rainfall through Tuesday morning.
The front will stall over the area tonight into Tuesday morning and
a surface low/trough will likely form along its boundary. Pwats will
remain between 1.75 to 2.00 inches on Tuesday, providing plenty of
moisture to continue to support heavy rainfall...the limiting factor
may be the lifting mechanism as the storms will likely be
disorganized. Depending on the storm development and structure
tonight, storm motion and outflow boundaries will play a role in the
development of showers and storms during the day on Tuesday, along
with the position of the stalled frontal boundary and the strength
and orientation of the surface trough/low expected to form across
the area around the stalled front. Overall rainfall amounts during
the day on Tuesday range from 0.5" to 1.00" across all of Deep South
Texas...and this is in addition to the rainfall expected tonight.
While instability will be less on Tuesday than it is today,
thunderstorms will still be possible, but are not expected to be
severe.
Temperatures will drop behind the front and be below normal through
the short term.
LONG TERM (Wednesday through Monday): The sensible weather is
much more straightforward to end April and begin May. Residual
moisture along what's left of the old front will still be around
on Wednesday, which combined with a weak short wave moving
underneath the broader 500 mb ridge is enough to keep mentionable
rains across most of the region. Models have backed off across the
normally drier upper Valley-Rio Grande Plains region so removed
mentionable chances from there...and lowered values elsewhere
especially across the Valley where southeast return flow develops
late in the day. Still...wind will be light enough and convective
parameters sufficient to support isolated to scattered morning
showers and afternoon thunderstorms...and with considerable clouds
for one more day, temperatures will warm up a little but still be
around 5 degrees below late April averages.
From Wednesday night through Saturday...low level southeast flow
strengthens as flat 500 mb ridge settles across northern Mexico
while at the same time another "bowling ball" 500 mb trough slides
through the central and northern Great Plains by the weekend. This
pattern aloft ensures similar weather to what we saw late last
week and over the past weekend, with temperatures reaching
seasonal levels (upper 80s near the coast and 89 to 93 inland)
Friday into Saturday before rising above average Sunday and
probably Monday as the atmosphere warms further.
One possible fly in the ointment is a bit more of a dip in the
flow across western and northern Texas Sunday, which could
translate into potential for isolated to scattered showers/storms
Sunday and perhaps into early Monday. GFS is less bullish on this
solution than the ECMWF, and with prior forecasts from
blends/consensus not advertising as such and confidence low enough
for any changes on Day 6 or 7, have left out for now.
Lastly...with the wind machine building up and only a modest
marine layer with offshore and nearshore sea surface temperatures
rising through the 70s...expect a longshore-dominant current to
replace the straight rips heading into what should be another busy
late spring beach weekend. Surf will be agitated with waves likely
reaching 4 to 5 feet...so the combination may trigger more
statements of surf danger by then. As for tides and run-up...no
issues through Friday, but predicted (astronomical) tides rise
again by Saturday and Sunday which will combine with the increased
wave energy to reduce the beach width somewhat. This reduction may
be less than the past few days due to limited east to west
groundswell.
MARINE: Now through Tuesday Night...Although marine conditions are
looking good this afternoon as seas slowly subside and winds remain
light to moderate, hazardous marine conditions will be possible
through Tuesday Night due to the potential for showers and
thunderstorms across the waters and moderate east-northeast winds
with a cold front approaching this evening. Lightning and localized
gusty winds and higher seas will be possible tonight through Tuesday
with any thunderstorm activity.
Wednesday through Saturday Night...Initial easterly flow Wednesday
will quickly veer southeast Thursday and increase Thursday night
through Saturday as the gradient tightens between high pressure
east of the Georgia/South Carolina coast and the Sierra Madre lee
side trough. While marine layer above the slightly cooler Gulf
waters will reduce speeds somewhat...a general 17 to 22 knot
sustained period is expected across the Gulf, peaking during the
evening and dipping during the mid morning through mid afternoon.
Winds will be a bit stronger on Laguna Madre by day and evening.
Seas will never really settle down...probably 4 feet at their
lowest Wednesday into Thursday before a general 5 to 6 feet for
the remainder of the period. Once again...wind waves will combine
with the swell to make for generally difficult boating conditions
for most of the period...and plenty of Exercise Caution with a few
Small Craft Advisories for wind and seas especially Friday through
Saturday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 70 79 69 80 / 70 80 40 20
BROWNSVILLE 72 81 70 83 / 60 70 40 20
HARLINGEN 70 80 68 83 / 70 80 40 20
MCALLEN 70 80 68 84 / 80 80 50 20
RIO GRANDE CITY 68 78 66 84 / 80 70 60 20
SOUTH PADRE ISLAND 72 75 71 76 / 60 70 40 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
455.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term/Aviation...60-Speece
Long Term/Upper Air...67-Mejia
IDSS/Social Media...58-ReeceHazardous weather outlook, Apr 25, 3:28 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
428 PM CDT Mon Apr 25 2022
TXZ248>255-351-353>355-451-454-455-262130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
428 PM CDT Mon Apr 25 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a marginal risk of severe thunderstorms for most of the
Rio Grande Valley and Deep South Texas tonight. Thunderstorms that
develop will be capable of strong, wind gusty winds and large
hail.
There is a marginal risk of excessive rainfall for all of the Rio
Grande Valley and Deep South Texas tonight. Thunderstorms will be
capable of producing heavy to very heavy rainfall later tonight,
with localized flooding of poor drainage and low-lying areas.
There is a moderate risk of rip currents along area beaches
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Localized nuisance flooding is possible Tuesday with some heavy
rainfall from lingering thunderstorms Tuesday morning and rainfall
totals adding up over 2 inches.
An elevated risk of rip currents is possible Tuesday and again
this upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-262130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
428 PM CDT Mon Apr 25 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
Heavy and strong thunderstorms may occur over the lower Texas
coastal waters tonight and into Tuesday morning. Cloud-to-water
lightning, heavy rainfall, and strong wind gusts to gale-force
are the three main hazards associated with thunderstorms that
develop, though hail is also a possibility. Heavy rainfall from
thunderstorms will reduce visibilities and cause waves to become
very rough.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong thunderstorms, with the potential for wind gusts up to 34
knots, small hail, heavy rainfall, and cloud-to-water lightning
may linger into Tuesday morning as a cold front moves across the
Laguna Madre and the lower Texas Gulf waters out to 60 nautical
miles offshore.
Small Craft Advisories may be necessary this upcoming weekend for
all or portions of the lower Texas coastal waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 25, 5:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Brownsville TX
646 PM CDT Mon Apr 25 2022
TXZ248-260030-
Zapata TX-
646 PM CDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of northeastern Zapata
County through 730 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Escobas, or 16 miles north of Bustamante, moving
southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Zapata
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2727 9908 2715 9898 2700 9927 2726 9934
2727 9930
TIME...MOT...LOC 2346Z 333DEG 6KT 2722 9919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MejiaThunderstorm Wind, Brooks
- When
- April 25, 6:15 PM CST to 6:25 PM CST
- Where
- Brooks County, 0.4 mi E of Falfurrias to 2.11 mi W of Falfurrias
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 27.229, -98.144
Thunderstorm winds estimated at 50 knots blew over a carport and blew it across the street. Additionally, part of the awning and roof of Rigo's Tire Shop and Road Service was torn off and tossed approximately 100 feet down the road. Radar velocity from the Corpus Christi radar indicated winds of 58 knots about 4,000 feet in elevation between 7:15PM CDT and 7:20PM CDT, which was used to estimate the timing of the event.
Thunderstorm Wind, Starr
- When
- April 25, 7:50 PM CST
- Where
- Starr County, 7.54 mi ENE of Rio Grande City Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 26.475, -98.745
Thunderstorm winds estimated at 50 knots peeled the roof off of a mobile home and blew debris several feet along La Sagunada Road in Starr County west of FM755.
Thunderstorm Wind, Starr
- When
- April 25, 8:05 PM CST to 8:10 PM CST
- Where
- Starr County, 1.71 mi NW of Rio Grande City to 0.88 mi NE of Rio Grande City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.396, -98.841
Thunderstorm winds estimated at 50 knots downed several large tree limbs between Cenizo Street and the intersection of E Eisenhower St and FM755 in Rio Grande City. Additionally, one set of traffic lights were left dangling at the intersection of E Eisenhower St and FM755. The public also shared pictures of numerous trampolines that were blown down the street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in New York, April 25, 2022$46,000 · EF0 · 17 events
- Tornado and Damaging Winds in Ohio, April 25, 2022$31,000 · EF0 · 9 events
- Damaging Winds in Pennsylvania, April 25, 2022$10,000 · 65 kt wind · 6 events
- Flooding in Missouri, April 25, 20224 events
- Flash Flood and Damaging Winds in Texas, April 25, 2022$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Erie, April 25, 20223 events
- Hail in Texas, April 25, 20221.5 in hail · 2 events
- Flooding in Arkansas, April 25 to 27, 20222 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 25, 20221 event
- Frost and Freeze in Colorado, April 25, 20221 event
- Flood in Michigan, April 25 to 26, 20221 event
- Flood in Oklahoma, April 25 to 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010676, 1010792, 1010794.